Missouri, 2001

Flooding in Missouri, July 28 to 30, 2001

July 28 to 30, 2001 · NWS EAX · 4 events in 4 counties and zones

Thunderstorms produced heavy rains over Platte and Buchanon counties. South Grand River and the Crooked River.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms produced heavy rains over Platte and Buchanon counties. This resulted in minor flooding on the Platte River...South Grand River and the Crooked River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 28, 3:00 AM CST, 3 hours earlier.

Area forecast discussion, Jul 28, 3:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT SAT JUL 28 2001

FIRST CONCERN IS NE KS/NW MO MCS WHICH IS PRODUCING VERY HVY RAINS
AND PLENTY OF LGTNG. CNVTN ASSOCD WITH RT REAR QUAD OF UPR LVL JET
ACTING UPON H8 THETAE RDG. UPR JET DYNAMICS WILL RMN OVR CWA THRU
THIS AFTN WITH THETAE RDG GRADLY SHFTG S. AVN/RUC QPF HAD BEST
DEPICTION OF CURRENT CNVTN AND THEY TRK MCS/HVY RAINS ACRS NRN MO
THIS MRNG. WILL GO CAT ON POPS N OF MO RVR. CNVTN BCMS MORE SCT ACRS
W CNTRL MO BHND OUTFLOW BNDRY. LOOKING FTHR UPSTRM CNVTN MORE WDLY
SCT. PROFILERS SHOW H8 WINDS ARE VEERING SO MCS HAS BEGUN TO WKN
CNSDRBLY AS NOTED BY WRMG CLD TOPS...LWR LTGNG DISCHARGES AND WKNG
REF RETURNS. SOME LOCALIZED FLOODING ACRS NW MO THIS MRNG BUT NOT
WORTHY OF A FLASH FLOOD WATCH.

OUTFLOW BNDRYS FM MRNG MCS LIKELY TO PLAY A FACTOR FOR PTNL AFTN
REDVLPMT SO WILL WORD ZONES ACCORDINGLY. UNSURE IF NEB TO MN SFC
TROF WILL MAKE IT VERY FAR INTO CWA WITH ITS DRIER AIR. FOR NOW
THINK IT COULD WORK INTO NRN MO BY LT AFTN OR ERY EVE. WILL
MENTION CHC POPS FOR THIS EVE ACRS SRN CWA WHERE BEST CHC FOR ANY
BNDRY TO FOCUS SCT CNVTN UNDER TAIL END OF RT REAR UPR JET SEGMENT.
AS LONG AS WE GET SOME BINOVCS THIS AFTN MAX TEMPS SHUD RCH MID 80S
MOST AREAS.

AFTER THIS EVE CWA SHUD DRY OUT AS NOTED IN PREVIOUS FCST AND
DISCUSSION. HOTTER AIR WILL RETURN BY TUE WITH READINGS BACK INTO
THE LOW/MID 90S AND HIGH HUMIDITY.

.EAX...NONE.

JULY

In the hours before

Special weather statement, Jul 28, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SAT JUL 28 2001

...NO SEVERE THUNDERSTORMS EXPECTED THROUGH TONIGHT...

FORECAST: THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL...WILL
AFFECT THE ENTIRE REGION THIS MORNING. MORE STORMS COULD REFORM BY
MID TO LATE AFTERNOON...WITH THE THREAT OF RAIN ENDING NORTH OF THE
MISSOURI RIVER BY 6 PM. THERE IS A CHANCE FOR LINGERING SHOWERS AND
THUNDERSTORMS THIS EVENING SOUTH OF A PAOLA KANSAS TO BOONVILLE
LINE. A FEW OF THE STORMS TODAY MAY PRODUCE SMALL HAIL AND WIND
GUSTS TO 40 MILES AN HOUR. HOWEVER...THE MAIN THREAT WITH THESE
STORMS WILL BE FREQUENT LIGHTNING AND HEAVY RAINFALL.

DISCUSSION: A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL AFFECT
ALL OF NORTHERN AND CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS
THIS MORNING. THIS AREA OF RAIN SHOULD DISSIPATE BY LATE MORNING.
HOWEVER...BOUNDARIES LEFT OVER FROM THE MORNING STORMS COULD HELP
FOCUS REDEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING. A TROPICAL LIKE AIRMASS COVERS THE ENTIRE REGION.
THUNDERSTORMS WHICH FORM IN THIS TYPE OF ENVIRONMENT TYPICALLY ARE
VERY EFFICIENT RAIN MAKERS AND CAN PRODUCE AN INCH OR TWO OF RAIN IN
LESS THAN A HOUR. HOWEVER...THIS SAME TYPE OF AIRMASS ALSO MAKES IT
MORE DIFFICULT TO SUPPORT DAMAGING WIND STORMS AND LARGE HAIL.

OUTLOOK: DRY AND WARMER WEATHER WILL RETURN TO THE REGION ON SUNDAY
WITH AFTERNOON READINGS ONCE AGAIN TOPPING OUT IN THE LOW TO MID 90S
BY TUESDAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AAT
HTTP://WWW.CRH.NOAA.GOV/EAX

JULY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Henry

When
July 28, 6:00 AM CST to July 29, 6:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Ray

When
July 28, 6:00 AM CST to July 29, 6:00 AM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Flood, Buchanan

When
July 28, 6:00 AM CST to July 29, 6:00 AM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Platte

When
July 29, 1:00 AM CST to July 30, 10:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258841, 5258842, 5258843, 5258844.